Constipation, polyuria, polydipsia, and edema associated with orlistat

Kathleen A. Packard, Richard L. Wurdeman, Antonio P. Reyes, Wilma M. Guzman-Santos, Chantal Guévremont

Research output: Contribution to journalArticle

4 Scopus citations

Abstract

OBJECTIVE: To report the occurrence of a novel group of adverse effects associated with initiation and rechallenge of orlistat. CASE SUMMARY: A 42-year-old white woman developed symptoms of constipation, polyuria, polydipsia, and increased lower-leg edema after 2 weeks of treatment with orlistat 120 mg 3 times daily. The drug was discontinued for 4 days and the symptoms resolved. On reinstitution of the orlistat treatment, the symptoms reappeared within 2 days. Thereafter, the medication was permanently discontinued. DISCUSSION: Common gastrointestinal adverse reactions associated with orlistat use include fecal urgency and abdominal pain and discomfort. Pedal edema has also been reported to occur, although less frequently. No reports were discovered documenting the occurrence of constipation, polydipsia, and polyuria associated with the use of orlistat. Despite careful consideration of other possible causes of these symptoms, the temporal association between initiation, discontinuation, and rechallenge of orlistat and the patient's symptoms suggest a medication-related adverse event. Based on the Naranjo probability scale, the likelihood that orlistat was the cause of this cluster of adverse effects is possible. CONCLUSIONS: It is important for the healthcare provider to be aware of these adverse effects to promptly evaluate and differentiate between possible causes of similar reactions.

Original languageEnglish (US)
Pages (from-to)1168-1170
Number of pages3
JournalAnnals of Pharmacotherapy
Volume36
Issue number7-8
DOIs
StatePublished - Jan 1 2002

    Fingerprint

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

Packard, K. A., Wurdeman, R. L., Reyes, A. P., Guzman-Santos, W. M., & Guévremont, C. (2002). Constipation, polyuria, polydipsia, and edema associated with orlistat. Annals of Pharmacotherapy, 36(7-8), 1168-1170. https://doi.org/10.1345/aph.1A452